Pylephlebitis: A Rare but Serious Complication of Crohn’s Disease

1Washington University in St. Louis, St. Louis, MO

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 666

Keywords:

Case Presentation: A 27 yo female with biopsy-proven Crohn’s disease presented with fever, chills, abdominal pain and diarrhea occurring intermittently for the past year. Previously, she had been maintained on TNF inhibitor alone with antibiotics and prednisone used intermittently for flares. Eleven months ago, prednisone, azathioprine and mesalamine were added with no improvement in flare frequency; these were stopped two weeks ago when her symptoms worsened. CT at that time was consistent with Crohn’s colitis with minimal terminal ileum involvement and no fistulae or abscesses. She was given IV steroids and antibiotics and transferred to our hospital. Symptoms temporarily improved, but she developed unexplained tachycardia. Repeat CT scan revealed complete thrombosis of the left portal vein (pylephlebitis) with associated multi-loculated hepatic abscesses. Blood cultures grew P. mirabilis and E. coli which were resistant to ciprofloxacin. Drainage of the abscess was not attempted; the patient was treated with IV antibiotics and anticoagulation. MR enterography revealed mild inflammation in the cecum and transverse colon with no small bowel involvement. Colonoscopy revealed right-sided colitis characterized by ulcers, edema and pseudopolyp formation. Biopsy confirmed cryptitis, crypt abscesses and architectural distortion.

Discussion: This case illustrates gram-negative bacteremia and acute septic thrombophlebitis in a patient with Crohn’s disease who was chronically immunosuppressed and recently treated with IV steroids. E. coli isolated from blood cultures were resistant to ciprofloxacin, commonly used to treat flares of Crohn’s disease. Pylephlebitis with liver abscess is a rare complication of active Crohn’s disease following escalation of an immunosuppressive regimen. In a recent prospective study by Nguyen, GC, et al, IBD patients undergoing abdominal surgery for their disease were at greater risk for intra-abdominal infections, sepsis and venous thromboembolism if given steroids pre-operatively.

Delay in treatment of pylephlebitis may lead to sepsis, intra-abdominal abscess formation or venous infarction of bowel. A prompt and prolonged course of broad-spectrum antibiotics is indicated with or without percutaneous drainage of liver abscesses. Anticoagulation for six months is recommended.

Conclusions: Crohn’s patients on immunosuppressant therapy are at risk for systemic infection and septic emboli from translocation of enteric flora, even in the absence of fistulae, with development of thrombophlebitis and liver abscess.

Hospitalists caring for patients with Crohn’s disease and signs or symptoms of sepsis should carry a high suspicion for acute septic thrombophlebitis, initiate treatment promptly with broad-spectrum antibiotics, and obtain appropriate imaging to confirm diagnosis.

CT, MRI or Doppler ultrasound imaging is warranted in Crohn’s patients with worsening signs or symptoms to rule out acute pylephlebitis. Percutaneous drainage of liver abscesses should be considered.

To cite this abstract:

Richard L, Samuel M. Pylephlebitis: A Rare but Serious Complication of Crohn’s Disease. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 666. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/pylephlebitis-a-rare-but-serious-complication-of-crohns-disease/. Accessed November 13, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.